Alternative Psychosis in an Adolescent Girl?

Research output: Chapter in Book/Report/Conference proceedingChapter

1 Citation (Scopus)

Abstract

This chapter examines the case of an adolescent girl diagnosed with probable frontal lobe onset seizures. Prolonged video-EEG monitoring studies with scalp and intracranial electrodes failed to identify the exact location of the ictal onset. No abnormalities were identified with high-resolution brain magnetic resonance imaging scans. The patient's seizures had failed to respond to multiple trials of antiepileptic drugs and to vagus nerve stimulation. At the age of 15, after being started on clonazepam (in combination with carbamazepine) and reaching a dose of 1.5 mg/day, her seizures stopped completely. But she developed side-effects, which affected her behavior. During a recent attempt to taper off valproate, the patient developed insomnia, pressured speech, and increased energy. Sertraline was discontinued but these symptoms disappeared only after she was placed back on higher doses of valproate. The psychotic episode that followed a complete cessation of seizure activity could be an example of the phenomenon of "alternative psychosis," but subsequent prolonged seizure-free periods have not resulted in a recurrence of psychotic symptoms or bizarre behavior. Forced normalization has been reported in patients with temporal lobe epilepsy and generalized epilepsy. The psychotic manifestations were identified after a relatively long duration of the seizure disorder.

Original languageEnglish (US)
Title of host publicationPuzzling Cases of Epilepsy
PublisherElsevier Inc.
Pages171-173
Number of pages3
ISBN (Print)9780123740052
DOIs
StatePublished - 2008
Externally publishedYes

Fingerprint

Psychotic Disorders
Seizures
Valproic Acid
Vagus Nerve Stimulation
Clonazepam
Sertraline
Generalized Epilepsy
Temporal Lobe Epilepsy
Carbamazepine
Sleep Initiation and Maintenance Disorders
Frontal Lobe
Scalp
Anticonvulsants
Electroencephalography
Epilepsy
Electrodes
Stroke
Magnetic Resonance Imaging
Recurrence
Brain

ASJC Scopus subject areas

  • Neuroscience(all)

Cite this

Alternative Psychosis in an Adolescent Girl? / Kanner, Andres M.

Puzzling Cases of Epilepsy. Elsevier Inc., 2008. p. 171-173.

Research output: Chapter in Book/Report/Conference proceedingChapter

Kanner, Andres M. / Alternative Psychosis in an Adolescent Girl?. Puzzling Cases of Epilepsy. Elsevier Inc., 2008. pp. 171-173
@inbook{8223a88a004a4437af28c6b359436d2b,
title = "Alternative Psychosis in an Adolescent Girl?",
abstract = "This chapter examines the case of an adolescent girl diagnosed with probable frontal lobe onset seizures. Prolonged video-EEG monitoring studies with scalp and intracranial electrodes failed to identify the exact location of the ictal onset. No abnormalities were identified with high-resolution brain magnetic resonance imaging scans. The patient's seizures had failed to respond to multiple trials of antiepileptic drugs and to vagus nerve stimulation. At the age of 15, after being started on clonazepam (in combination with carbamazepine) and reaching a dose of 1.5 mg/day, her seizures stopped completely. But she developed side-effects, which affected her behavior. During a recent attempt to taper off valproate, the patient developed insomnia, pressured speech, and increased energy. Sertraline was discontinued but these symptoms disappeared only after she was placed back on higher doses of valproate. The psychotic episode that followed a complete cessation of seizure activity could be an example of the phenomenon of {"}alternative psychosis,{"} but subsequent prolonged seizure-free periods have not resulted in a recurrence of psychotic symptoms or bizarre behavior. Forced normalization has been reported in patients with temporal lobe epilepsy and generalized epilepsy. The psychotic manifestations were identified after a relatively long duration of the seizure disorder.",
author = "Kanner, {Andres M}",
year = "2008",
doi = "10.1016/B978-0-12-374005-2.00041-7",
language = "English (US)",
isbn = "9780123740052",
pages = "171--173",
booktitle = "Puzzling Cases of Epilepsy",
publisher = "Elsevier Inc.",

}

TY - CHAP

T1 - Alternative Psychosis in an Adolescent Girl?

AU - Kanner, Andres M

PY - 2008

Y1 - 2008

N2 - This chapter examines the case of an adolescent girl diagnosed with probable frontal lobe onset seizures. Prolonged video-EEG monitoring studies with scalp and intracranial electrodes failed to identify the exact location of the ictal onset. No abnormalities were identified with high-resolution brain magnetic resonance imaging scans. The patient's seizures had failed to respond to multiple trials of antiepileptic drugs and to vagus nerve stimulation. At the age of 15, after being started on clonazepam (in combination with carbamazepine) and reaching a dose of 1.5 mg/day, her seizures stopped completely. But she developed side-effects, which affected her behavior. During a recent attempt to taper off valproate, the patient developed insomnia, pressured speech, and increased energy. Sertraline was discontinued but these symptoms disappeared only after she was placed back on higher doses of valproate. The psychotic episode that followed a complete cessation of seizure activity could be an example of the phenomenon of "alternative psychosis," but subsequent prolonged seizure-free periods have not resulted in a recurrence of psychotic symptoms or bizarre behavior. Forced normalization has been reported in patients with temporal lobe epilepsy and generalized epilepsy. The psychotic manifestations were identified after a relatively long duration of the seizure disorder.

AB - This chapter examines the case of an adolescent girl diagnosed with probable frontal lobe onset seizures. Prolonged video-EEG monitoring studies with scalp and intracranial electrodes failed to identify the exact location of the ictal onset. No abnormalities were identified with high-resolution brain magnetic resonance imaging scans. The patient's seizures had failed to respond to multiple trials of antiepileptic drugs and to vagus nerve stimulation. At the age of 15, after being started on clonazepam (in combination with carbamazepine) and reaching a dose of 1.5 mg/day, her seizures stopped completely. But she developed side-effects, which affected her behavior. During a recent attempt to taper off valproate, the patient developed insomnia, pressured speech, and increased energy. Sertraline was discontinued but these symptoms disappeared only after she was placed back on higher doses of valproate. The psychotic episode that followed a complete cessation of seizure activity could be an example of the phenomenon of "alternative psychosis," but subsequent prolonged seizure-free periods have not resulted in a recurrence of psychotic symptoms or bizarre behavior. Forced normalization has been reported in patients with temporal lobe epilepsy and generalized epilepsy. The psychotic manifestations were identified after a relatively long duration of the seizure disorder.

UR - http://www.scopus.com/inward/record.url?scp=84882892724&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84882892724&partnerID=8YFLogxK

U2 - 10.1016/B978-0-12-374005-2.00041-7

DO - 10.1016/B978-0-12-374005-2.00041-7

M3 - Chapter

SN - 9780123740052

SP - 171

EP - 173

BT - Puzzling Cases of Epilepsy

PB - Elsevier Inc.

ER -